It's amazing how many people's lives are being ruined by the indiscriminate prescription of addictive medications. The story you're about to read is straight from the horse's mouth, and was written by a brave individual who hopes to save others the heartache and suffering she and her family endured, when her husband was prescribed benzos without any warning or advice from the doctors about how addictive and 'bad' they could be, long-term.
This is the story of how my husband went from being an extremely healthy, happy person (the sort who drinks spinach / flaxseed shakes for breakfast, who never even takes Tylenol, who is an athlete, extroverted and outgoing), to a different person, anxious and addicted to prescription pills.
One day, he got a phone call: “Due to "corporate restructuring", your department is being eliminated. We’re so sorry, but we'll send the details re. compensation, etc." It was as if the floor had suddenly vanished, leaving my husband lying flat on his back, wondering what had just happened.
Over the next few months, my husband and I went through six different stages, in dealing with the fall-out:
Stage 1: Disbelief.
"What do you mean, fired? You're upper management! You've been there 15 years!".
It felt like a game show or Candid Camera prank ... this couldn't be real.
Stage 2: Shock, insomnia. Not knowing what to do. Sitting on the couch, staring at nothing.
Instead of regrouping, thinking about updating the resume and networking, he could not process what happened. People were calling, stopping by, reaching out to help, but he would look at them, dazed, as if seeing them for the first time. He developed a tremor in his hand, and was unable to sleep more than 3 hours a night.
Stage 3: Anxiety, depression.
Lack of sleep began to have severe effects. We went to our family doctor for sleeping pills, trying a few before finding one that helped.
Even with better sleep, however, he was not the same. He felt so lost. I spent time online, and discovered that sudden job loss ranked as one of the top four life stresses (after death, divorce and serious illness).
Most people in this situation begin to recover from the shock after a few weeks of it "sinking in," but that did not happen. Instead, he began to slide into a depressed state. In over 20 years of marriage, I think the last time I can recall my husband crying was on 9/11. Now, it was becoming a near-daily occurrence.
Stage 4: ‘Professional’ help.
Our doctor recommended a psychiatrist. For the first visit, I went along, as my husband felt too anxious to drive. Out of desperation he agreed to begin taking pills for anxiety and depression. We toyed around with dosage, until finding what seemed to help.
Stage 5: Side effects.
We were completely unaware at the time of the addictive nature of the drugs (benzodiazepenes) that had been prescribed for my husband. We assumed the doctor would only prescribe what was safe.
However, my husband was on the meds for a few months, not short term. We were uninformed about how addictive it would be, and the side effects. He began getting terrible headaches every day, which he described as a clamp being squeezed around the front of his head. He was jittery and forgetful. He felt his heart beating very rapidly at times.
After four months of this, he decided he wanted off. The crying spells had greatly lessened, but the strong feeling of pressure in his head all day long was driving him crazy. He was at this point going on job interviews, yet feeling unable to concentrate or focus.
Stage 6: Talking to God
I suggested to my husband that he should maybe try talking to God. He is a logical, rational sort, so the idea of "talking to G-d" as one would speak openly with a dear friend, did not appeal to him at all
Still, I would read to him every day from a book called ‘The Garden of Emuna’, about how everything that happens to us, happens for a reason. Even when is seems to make no sense. Even if it causes suffering. Not only that, but it is all for our ultimate benefit. God knows what’s best for us, and we should not only accept it, but thank Him for it, since it is ultimately for our benefit.
That got my husband's attention:
"Are you suggesting that I actually thank God for being fired?" he asked, incredulous.
When I nodded, he continued. ..
"Okay. I'll try that. Thank you, God, for giving me this long unemployment. Thanks for taking away the job I loved, our main source of income. Thanks for giving me a psych doctor that is so expensive, we have to pay for it out of our savings. Thank you for the pills. Thanks for turning my life upside-down and causing me to feel the absolute worst I have ever felt. Thank you for the feeling that my skull is bring crushed by a giant clamp. Thank you for making me a total, good for nothing, pathetic loser who can't support his family. There. How's that? Did I get everything?"
Eventually, it occurred to my husband that he had nothing to lose by talking to God, so he started doing it every day, and even wrote out his own little script.
Aside from personal prayer, we realized that he must get off of the medications, whose side effects were becoming debilitating.
What I most want to convey to others who might be in this situation, is that certain meds are highly addictive, and the withdrawal symptoms can be brutal.
The horrible headaches my husband suffered for months when lowering doses to withdraw, were overwhelming. He’s an experienced marathon runner, and very in tune with his body. To feel like his brain was not under his control was disturbing. He has a high tolerance for pain and discomfort, but the crushing pressure in his head was unlike anything he'd ever felt.
I hope anyone who is prescribed a benzodiazapene drug will do their research, and be aware of the side effects. Know that they are highly addictive, and withdrawal can be very difficult.
Even though my husband was on a low dose, and followed a slow-tapered withdrawal, he had a hellish time. In retrospect, I wish we had taken a non-addictive sleeping pill, and known about the dangers of the drugs he was prescribed.
I cannot speak for everyone who is on these benzodiazepine drugs. Every situation is different. I will only will say, we would NEVER have gone that route, if we had known beforehand about the strong the side effects, and how terrible the withdrawal experience would be. I can understand why many people get stuck taking these pills for the rest of their lives, now that I see firsthand how hard it is to successfully stop taking them.
In the end, thank G-d, he was able to wean off of the medication, and return to his regular self. I should say a newer, improved version of himself - one with a heightened sense of gratitude for good health, and family. He has kept talking to God as part of his life. Has found a new job that, in hindsight, he likes better than the old one.
Though it was an extremely difficult journey that stretched the better part of a year, I am grateful to say he is out of the tunnel now, out of the darkness, and standing once again in the daylight. Looking back, we realize that God had a plan. We only needed to trust Him.
Like my stuff? Then please consider becoming a PATRON of spiritualselfhelp, even for just $1 a month. Click the button below.
Visit my other blog: